Montana, 2011

Flood in Montana, June 23 to 24, 2011

June 23 to 24, 2011 · NWS MSO · 1 event in 1 county or zone

Snow melt and rain fall caused street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Snow melt and rain fall caused street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 23, 2:33 AM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 23, 2:33 AM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
333 AM MDT THU JUN 23 2011

.DISCUSSION...A MID LEVEL DISTURBANCE MOVED THROUGH THE NORTHERN
ROCKIES LAST NIGHT CAUSE WIDESPREAD SHOWERS AND THUNDERSTORMS.
BEHIND THIS FEATURE THE ATMOSPHERE WILL REMAIN FAIRLY UNSTABLE
ALLOWING FOR THE DEVELOPMENT OF MORE SHOWERS AND POTENTIALLY
THUNDERSTORMS THIS MORNING. THE MODELS ARE STILL INDICATING A COLD
FRONT SWINGING THROUGH THE NORTHERN ROCKIES LATER TODAY. THIS
FRONT WILL HELP WITH THE DEVELOPMENT OF THUNDERSTORMS. THE
STRONGEST STORMS ARE STILL ANTICIPATED FOR LEMHI COUNTY UP INTO
SOUTHWEST MONTANA. BEHIND THE FRONT GUSTY WESTERLY WINDS WILL MIX
TO THE SURFACE. THESE WINDS COULD CAUSE CHOPPY CONDITIONS ON
FLATHEAD LAKE. AT THIS TIME SUSTAINED WINDS ARE NOT ANTICIPATED TO EXCEED
20 MPH SO A LAKE WIND ADVISORY WILL NOT LIKELY BE NEEDED.

THE SHOWER AND THUNDERSTORM ACTIVITY IS ANTICIPATED TO DIMINISH
THIS EVENING AS THE FRONT MOVES OFF INTO CENTRAL MONTANA AND WE
START LOSING SOLAR HEATING. THE NORTHERN ROCKIES WILL REMAIN UNDER
A WESTERLY FLOW AS A LOW PRESSURE SYSTEM MIGRATES EASTERLY IN
SOUTHERN CANADA. THIS FLOW PATTERN WILL KEEP TEMPERATURES FAIRLY
COOL ON FRIDAY...AROUND 10 DEGREES BELOW NORMAL.

SATURDAY THROUGH WEDNESDAY...A TROUGH OF LOW PRESSURE MOVING ALONG
THE CANADIAN BORDER WILL BRING THE POTENTIAL OF SOME RAINFALL OVER
THE WEEKEND. THE LACK OF MOISTURE WITH THIS SYSTEM WILL LIMIT THE
POTENTIAL FOR RAINFALL. A TROUGH OF LOW PRESSURE DIGGING ALONG THE
WEST COAST WILL HELP TEMPORARILY AMPLIFY A SHORT-LIVED RIDGE OVER
THE NORTHER ROCKIES. THIS RIDGE WILL BREAK DOWN AS THE TROUGH
MOVES INLAND WEDNESDAY OR THURSDAY.

&&

.AVIATION...THE ATMOSPHERE WILL REMAIN FAIRLY UNSTABLE THIS
MORNING AFTER THE PASSAGE OF A MID LEVEL DISTURBANCE. SO A FEW
SHOWERS AND THUNDERSTORMS COULD REDEVELOP. THIS AFTERNOON A COLD
FRONT WILL SWING THROUGH THE NORTHERN ROCKIES. THIS FRONT WILL
ENHANCE THUNDERSTORM DEVELOPMENT ESPECIALLY OVER KBTM AND KSMN. A
FEW OF THESE THUNDERSTORMS COULD BE STRONG. SHOWER AND
THUNDERSTORM ACTIVITY IS ANTICIPATED TO DIMINISH THIS EVENING AS
THE FRONT MOVES INTO CENTRAL MONTANA.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SMITH
LONG TERM....LOEFFELBEIN
AVIATION...SMITH

In the hours before

Special weather statement, Jun 23, 12:51 AM MST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
151 AM MDT THU JUN 23 2011

MTZ001>003-230830-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER/BOB
MARSHALL REGION-
151 AM MDT THU JUN 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 230
AM MDT...

AT 148 AM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 7 MILES
SOUTHWEST OF KALISPELL...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KALISPELL...
EVERGREEN...WHITEFISH...COLUMBIA FALLS...LA SALLE AND HUNGRY HORSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4851 11437 4840 11403 4803 11436 4811 11460
TIME...MOT...LOC 0751Z 206DEG 17KT 4816 11442

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Deer Lodge

When
June 23, 5:00 AM MST to June 24, 8:00 PM MST
Where
Deer Lodge County, 0.21 mi NE of Anaconda to 0.24 mi NW of Anaconda
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.133, -112.948

Warm Springs Creek flooded the Cedar Street bridge in Anaconda. Homes and Cedar Street bridge were sand bagged. Washoe Park was flooded. Water flooded the foundation of 4 homes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322691.